Purchase this article with an account.
M.A. Kroll, J.C. Affeldt, D. McGrew; Vision Loss Secondary to Advanced Amiodarone Keratopathy . Invest. Ophthalmol. Vis. Sci. 2005;46(13):2656.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose: Amiodarone keratopathy is a well defined clinical entity characterized by bilateral symmetric verticillata patterned yellowish–brown epithelial deposits located in the inferocentral cornea. Extent and density of the deposits depends upon dosage and duration of drug use, and can be divided into four stages depending upon disease severity. No reports however, have identified any cases with associated vision loss. The purpose of this abstract is to document for the first time decreased visual acuity secondary to severe amiodarone keratopathy. Methods: Observational case report Results: A 72 year old male with a 10 year history of amiodarone use (400 mg b.i.d) presented with a 6–month history of increasingly blurred vision. BCVA was 20/50 OU. Slit–lamp exam revealed a stage IV amiodarone keratopathy, with addition of a haze cloud extending across the central cornea and occluding the visual axis. With the exception of bilateral pseudophakia, the remainder of the ocular exam including dilated fundus was normal. Corneal scraping of the left eye resulted in BCVA of 20/25, with a residual cloud of central superficial stromal haze and embedded minute refractile filamentary deposits. Conclusions: This patient for the first time demonstrates that amiodarone keratopathy can progress in severity to significant visual loss, suggesting the addition of a fifth stage to the current clinical classification scheme. Although such visual effects are easily remedied by simple epithelial debridement, permanent deposits may result encouraging routine ophthalmic monitoring as well as establishment of minimal effective anti–arrhythmic drug dosages.
This PDF is available to Subscribers Only